The cause of tinnitus may be difficult to determine. Your doctor will ask if you have been exposed to loud noise at work or home and will ask about medications you take, including all herbs and supplements. He or she may look in your ears to see if you have wax blockage or if the eardrum appears abnormal. If your hearing is affected, then your doctor may have you undergo a hearing test called an audiogram to measure your hearing ability in each ear.
Repeated loud noise exposure can be a cause of tinnitus as well as hearing loss. Loud music may cause short term symptoms, but repeated occupational exposure (for example, musicians, factory and construction workers) requires less intense sound levels to cause potential hearing damage leading to tinnitus. Minimizing sound exposure, therefore, decreases the risk of developing tinnitus. Sound protection equipment, like acoustic ear-muffs, may be appropriate at work and at home when exposed to loud noises.
Why is tinnitus so disruptive to sleep? Often, it’s because tinnitus sounds become more apparent at night, in a quiet bedroom. The noises of daily life can help minimize the aggravation and disruptiveness of tinnitus sounds. But if your bedroom is too quiet, you may perceive those sounds more strongly when you try to fall asleep—and not be able to drift off easily.
Experts recommend that patients with severe tinnitus become educated about tinnitus and how they best deal with its symptoms. This can include learning about biofeedback in order to control stress and your reaction to tinnitus sounds, talking with a counselor, or joining a support group. Coping strategies are most useful for managing emotional side effects of tinnitus, such as anxiety, trouble sleeping, lack of focus and depression.
Take medication for a thyroid disorder, if necessary. Tinnitus can be related to both hyperthyroidism, or an overactive thyroid, and hypothyroidism, or an underactive thyroid. Your doctor can check for swelling or lumps in your thyroid gland, which is in your throat, and order blood screens to test its function. If they find an issue, they’ll prescribe medication to regulate your thyroid hormone levels.
Microvascular compression may sometimes cause tinnitus. According to Levine (2006) the quality is similar to a "typewriter", and it is fully suppressed by carbamazepine. It seems to us that response to carbamazepine is not a reliable indicator of microvascular compression as this drug stabilizes nerves and lowers serum sodium. Nevertheless, this quality of tinnitus probably justifies a trial of oxcarbamazine (a less toxic version of carbamazepine).
The majority of cases of tinnitus are subjective. Objective tinnitus is far less common. However, a diagnosis of objective tinnitus is tied to how hard and well the objective (outside) listener tries to hear the sound in question. Because of this problem, some clinicians now simply refer to tinnitus as either rhythmic or non-rhythmic. Generally, rhythmic tinnitus correlates with objective tinnitus and non-rhythmic tinnitus correlates with subjective tinnitus. Specific forms of tinnitus such as pulsatile tinnitus and muscular tinnitus, which are forms of rhythmic tinnitus, are relatively rare. Pulsatile tinnitus may also be known as pulse-synchronous tinnitus. Properly identifying and distinguishing these less common forms of tinnitus is important because the underlying cause of pulsatile or muscular tinnitus can often be identified and treated.
Muscle spasms: Tinnitus that is described as clicking may be due to abnormalities that cause the muscle in the roof of the mouth (palate) to go into spasm. This causes the Eustachian tube, which helps equalize pressure in the ears, to repeatedly open and close. Multiple sclerosis and other neurologic diseases that are associated with muscle spasms may also be a cause of tinnitus, as they may lead to spasms of certain muscles in the middle ear that can cause the repetitive clicking.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Noise exposure. Exposure to loud noises can damage the outer hair cells, which are part of the inner ear. These hair cells do not grow back once they are damaged. Even short exposure to very loud sounds, such as gunfire, can be damaging to the ears and cause permanent hearing loss. Long periods of exposure to moderately loud sounds, such as factory noise or music played through earphones, can result in just as much damage to the inner ear, with permanent hearing loss and tinnitus. Listening to moderately loud sounds for hours at a young age carries a high risk of developing hearing loss and tinnitus later in life.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.